Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Salt Lake City, UT

August 23, 2016Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2016, 5:14 PM MDT for Iron County, Washington County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 5:14 PM MDT (23:14 UTC)
Expired
Aug 23, 2016, 5:45 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS55 KSLC 232314
SVRSLC
UTC021-053-232345-
/O.NEW.KSLC.SV.W.0038.160823T2314Z-160823T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN IRON COUNTY IN UTAH...
  NORTHWESTERN WASHINGTON COUNTY IN UTAH...

* UNTIL 545 PM MDT

* AT 513 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
  BEAVER DAM... AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER DAM AND ENTERPRISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3771 11402 3772 11367 3745 11361 3747 11405
      3762 11406
TIME...MOT...LOC 2313Z 007DEG 7KT 3763 11393 

$$
2 follow-up statements
648 
WWUS55 KSLC 232333
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
533 PM MDT TUE AUG 23 2016

UTC021-053-232345-
/O.CON.KSLC.SV.W.0038.000000T0000Z-160823T2345Z/
IRON UT-WASHINGTON UT-
533 PM MDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN IRON AND NORTHWESTERN WASHINGTON COUNTIES...

AT 532 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF BEAVER DAM...MOVING
SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
BEAVER DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3771 11402 3771 11379 3746 11377 3747 11405
      3762 11406
TIME...MOT...LOC 2332Z 024DEG 10KT 3761 11400 

$$
085 
WWUS55 KSLC 232345
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT TUE AUG 23 2016

UTC021-053-232354-
/O.EXP.KSLC.SV.W.0038.000000T0000Z-160823T2345Z/
IRON UT-WASHINGTON UT-
545 PM MDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IRON AND
NORTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT 545 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER NICKEL SIZE
HAIL AND GUSTY WINDS OF 40 TO 55 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3771 11402 3771 11379 3746 11377 3747 11405
      3762 11406
TIME...MOT...LOC 2342Z 007DEG 7KT 3761 11400 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 23, 3:45 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 PM MDT TUE AUG 23 2016

.SYNOPSIS...Moisture will remain in place across southern and
eastern Utah today as an upper level disturbance drifts slowly
across the Utah/Arizona border. A northwest flow will usher in
drier air on Wednesday. Moisture will make a quick return
Thursday and remain in place through the end of the week.

&&

.SHORT TERM (Until 12Z Friday)...Drier and somewhat cooler air is
sliding southward across northern areas of the CWA this afternoon.
This drier northwest flow will push across central and southern
Utah overnight leaving only enough moisture for terrain induced
convection to develop over the southern mountains Wednesday. The
main threat for showers and thunderstorms this evening will be
across southwest and south central Utah where PWs are over 0.90 of
an inch and a 300mb vorticity max is forecast to create some lift.

The trough over the Northern Rockies elongates southwest into the
western Great Basin Thursday and this will allow moisture to seep
northward across the CWA for an increase chance of showers and
thunderstorms Thursday over southern and central Utah.

.LONG TERM (After 12z Friday)...The positively tilted upper trough
continues to push across the region through the day Friday, aiding
the development of showers and thunderstorms across most of the CWA
(except for far northern Utah, where a drier airmass remains in
place). Weak west-northwesterly flow behind this trough on Saturday
should help push this dry air further south, with convective
activity Saturday limited to either the southern half or southern
third of Utah. Temperatures remain relatively cool for Friday-
Saturday, as 700mb temperatures hover around 10C.

After the trough exits the region, a ridge is expected to build over
the Intermountain West late Saturday through Monday, producing a
general drying and warming trend. Temperatures will gradually warm
up to above seasonal averages by the beginning of next week, with
very little thunderstorm activity expected through the first half of
the week.

&&

.AVIATION...Modest northwesterly surface winds currently in place at
the KSLC terminal will continue into this evening before returning
to a southeasterly drainage wind between 03-04z. VFR conditions will
be maintained under increasingly clear skies through the valid TAF
period.

&&

.FIRE WEATHER...Another cold front is moving across northern Utah
this afternoon bringing in somewhat drier air across the region
along with gusty winds. The Wasatch Mountains (zone 479) is
currently seeing RFW conditions and should continue to have low RH
and gusty winds through early this evening. Therefore, current RFW
remains in effect through 9pm.

Moisture continues to prevail across central and southern Utah
although drying is beginning to take place across west central
Utah this afternoon. Scattered showers and wet thunderstorms are
expected over the southern mountains and adjacent valleys into
this evening. PW values are near an inch over Dixie and with a 300
mb vorticity max headed across southwest Utah this evening have
boosted pops some to high chance.

In the wake of this vorticity max (disturbance) a drier northwest
flow is expected to push across the fire district Wednesday. Other
than isolated mountain thunderstorms over the southern mountains
Wednesday it should be a more quiet day.

Another shortwave dropping southward in the main trough over the
northern Rockies will move southward and cause the trough to dig
southwest into the western Great Basin Thursday into Saturday which
will turn the flow southwesterly across Utah opening the door for
moisture to seep northward across at least southern and central
Utah and into southern portions of northern Utah. Drier conditions
will follow for Sunday into next week as the flow turns more
westerly.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ479.

WY...&&

SHORT TERM...struthwolf
LONG TERM...schoening
AVIATION...Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 23, 5:54 AM MDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MDT TUE AUG 23 2016

UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN
AND PORTIONS OF EASTERN UTAH TODAY. THESE STORMS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.

ENHANCED WESTERLY WINDS THIS AFTERNOON ACROSS THE HIGHER TERRAIN
OF NORTHERN UTAH WILL COMBINE WITH LOW HUMIDITIES TO CREATE
HAZARDOUS FIRE WEATHER CONDITIONS WHERE FUELS ARE CRITICALLY DRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER CONDITIONS ARE EXPECTED AREAWIDE FOR WEDNESDAY WITH JUST A
FEW LINGERING STORMS ACROSS THE SOUTH.

MOISTURE WILL RETURN THURSDAY AND LINGER THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:03 PM MDTFlash Flood WarningSLCKane3 hr
Aug 23, 5:44 PM MDTSpecial Weather StatementSLCWashington31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.